Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 38, NWS Green Bay, WI

August 5, 2018Langlade County, Lincoln County, Oneida County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 5, 2018, 5:57 PM CDT for Langlade County, Lincoln County, Oneida County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 5:57 PM CDT (22:57 UTC)
Expired
Aug 5, 2018, 6:30 PM CDT
In force
33 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Langlade County, WI, Lincoln County, WI, Oneida County, WI

The radar

The Green Bay radar (KGRB), 147 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
795 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

001 
WUUS53 KGRB 052257
SVRGRB
WIC067-069-085-052330-
/O.NEW.KGRB.SV.W.0038.180805T2257Z-180805T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
557 PM CDT SUN AUG 5 2018

The National Weather Service in Green Bay has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in north central Wisconsin...
  Southeastern Oneida County in north central Wisconsin...
  Northwestern Langlade County in north central Wisconsin...

* Until 630 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located near Rhinelander,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Lincoln...southeastern Oneida and northwestern
  Langlade Counties, including the following locations... Gagen,
  Lennox, Summit Lake, Post Lake, Jeffris, Starks, Enterprise,
  Pelican Lake, Elcho and Monico.

People at Pioneer Park in Rhinelander should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 4555 8960 4570 8947 4572 8905 4547 8904
      4546 8903 4542 8903 4537 8922 4541 8945
      4546 8959
TIME...MOT...LOC 2256Z 289DEG 38KT 4559 8944 

HAIL...1.00IN
WIND...60MPH
 
$$

Bersch
3 follow-up statements
364 
WWUS53 KGRB 052310
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
610 PM CDT SUN AUG 5 2018

WIC067-069-085-052330-
/O.CON.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Lincoln WI-Oneida WI-Langlade WI-
610 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN LINCOLN...SOUTHEASTERN ONEIDA AND NORTHWESTERN
LANGLADE COUNTIES...

At 609 PM CDT, a severe thunderstorm was located 11 miles northeast
of Parrish, or 12 miles southeast of Rhinelander, moving east at 50
mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Elcho, Enterprise, Monico, Gagen, Lennox, Summit Lake, Post Lake,
Jeffris and Pelican Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4555 8953 4563 8937 4567 8905 4547 8904
      4546 8903 4542 8903 4537 8922 4543 8941
      4546 8948
TIME...MOT...LOC 2309Z 289DEG 44KT 4551 8921 

HAIL...0.75IN
WIND...60MPH
 
$$

Bersch
348 
WWUS53 KGRB 052319
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
619 PM CDT SUN AUG 5 2018

WIC069-052328-
/O.CAN.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Lincoln WI-
619 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
      4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2318Z 289DEG 40KT 4547 8906 

$$

WIC067-085-052330-
/O.CON.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Oneida WI-Langlade WI-
619 PM CDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN ONEIDA AND NORTH CENTRAL LANGLADE COUNTIES...

At 618 PM CDT, a severe thunderstorm was located 7 miles north of
Pearson, or 9 miles southwest of Crandon, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Oneida and north central Langlade Counties, including
the following locations... Pelican Lake, Lennox, Summit Lake, Post
Lake and Elcho.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for hail and damaging winds. People outside 
should move to a shelter, inside a strong building and away from 
windows.

&&

LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
      4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2318Z 289DEG 40KT 4547 8906 

HAIL...0.75IN
WIND...60MPH
 
$$

Bersch
586 
WWUS53 KGRB 052326
SVSGRB

Severe Weather Statement
National Weather Service Green Bay WI
626 PM CDT SUN AUG 5 2018

WIC067-085-052336-
/O.EXP.KGRB.SV.W.0038.000000T0000Z-180805T2330Z/
Oneida WI-Langlade WI-
626 PM CDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ONEIDA AND NORTH
CENTRAL LANGLADE COUNTIES WILL EXPIRE AT 630 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4556 8915 4560 8905 4547 8904 4546 8903
      4542 8903 4537 8922 4543 8924 4549 8921
TIME...MOT...LOC 2326Z 289DEG 38KT 4545 8897 

$$

Bersch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:36 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 2:36 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
236 PM CDT Sun Aug 5 2018

Forecast discussion for routine afternoon forecast issuance

.SYNOPSIS...
Issued at 233 PM CDT Sun Aug 5 2018

Continued warm and humid with periods of showers and
thunderstorms through tomorrow, then quieter weather for the rest
of the upcoming work week.

The upper pattern will transition from a zonal band of westerlies
along the U.S. Canadian border to a more amplified regime
(especially out west) during the period. The amplification will be
driven by the development of a strong ridge north of a closed
upper anticyclone strengthening over the intermountain West. The
ridge will progress east and take on a more SW-NE orientation,
extending toward Hudson Bay late in the period. Downstream
troughing will develop in response to the building ridge, though
the downstream trough is forecast to remain rather weak.

Significant rains are possible early in the period, especially
across the southern part of the forecast area. Subsequent
events during the remainder of the period are more likely
comprised of scattered convection with light amounts. The warm and
very humid air mass presently across the area will shift off to
the southeast. But the lack of strong northwest flow into the
eastern NOAM upper trough does not favor a major intrusion of
Canadian air into the area. So temperatures will probably remain a
little above seasonal normals for most of the period.
&&

.SHORT TERM...Tonight and Monday
Issued at 233 PM CDT Sun Aug 5 2018

Convective trends are again the focus of the short-term portion of
the forecast. A potentially volatile situation is evolving in
north-central Wisconsin, where MUCAPES are now 3-4K J/kg and
deep-layer shear around 50 knots. The convective temperature has
been reached, with the Cu field looking rather agitated. The main
negative is that the area is probably still under the influence of
subsidence behind the shortwave that crossed the area this
morning.

A second area of concern is central and east-central Wisconsin.
At mid-day, water vapor imagery indicated a strong shortwave
heading east from the intermountain west. That will probably help
initiate an MCS to our west, which will probably cut across the
southern portion of the forecast area late tonight or Monday
morning. Those storms would pose primarily a wind threat, but also
could produce torrential rains that result in localized flooding.
Thunderstorm chances should begin to decrease from the northwest
on Monday afternoon.

.LONG TERM...Monday Night Through Sunday
Issued at 233 PM CDT Sun Aug 5 2018

A high pressure ridge will amplify over the western half of the
U.S. by midweek and the flow aloft will shift from west-east to
northwest-southeast for Northeast Wisconsin. The ridge will
expand well into Canada and begin to spread east toward the Great
Lakes later in the week. Before the ridge moves in, a cold front
will sweep into the Northern Midwest, currently progged to reach
our area during the first half of the day Thursday. After the
front pushes through, conditions should be relatively dry for
several days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1231 PM CDT Sun Aug 5 2018

The main aviation weather concern is thunderstorms. The best
chance for storms will probably be tied to the arrival of a
vigorous shortwave trough late tonight through Monday morning, and
be focused across central and east-central Wisconsin.  But enough
destabilization could still occur this afternoon to support late
afternoon/evening storms across the north. Primarily VFR
conditions are expected outside of the storms.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement until 10 PM CDT this evening for WIZ022.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......ML
AVIATION.......Skowronski
Hazardous weather outlook, Aug 5, 2:44 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
244 PM CDT Sun Aug 5 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-061100-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Severe thunderstorms are possible tonight.

There is a chance of thunderstorms during the late afternoon and
evening, mainly across north-central and far northeast Wisconsin.
Damaging winds, large hail, and localized heavy rainfall will be
possible with these storms.

Thunderstorms developing to the west are likely to arrive in
central and east-central Wisconsin during the late-evening or
overnight hours. Damaging winds, torrential rains, and localized
flooding will be the main threat with these storms.

South winds will generate waves which will result in hazardous
swimming conditions on Lake Michigan, mainly along the beaches of
Door County, through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

The potential for thunderstorms will continue into Monday.
Damaging winds, torrential rains, and localized flooding remain
possible with the storms Monday, mainly over central and east-
central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed at some point tonight, and/or
Monday.

LMZ521-522-541>543-061100-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
244 PM CDT Sun Aug 5 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms on the Bay and Lake tonight.
Any storms that form will pose a hazard to mariners.

Gusty south winds and high waves will result in conditions
hazardous to small craft on Lake Michigan through this evening.
Small craft should also exercise caution on Green Bay.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Thunderstorms will remain possible at times through Monday evening.
Any storms that develop would pose a hazard to boaters on the bay
and lake.

Skowronski/ML

In the hours before

Special weather statement, Aug 5, 3:09 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Green Bay WI
309 PM CDT Sun Aug 5 2018

WIZ005-010>013-018-019-052115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-
309 PM CDT Sun Aug 5 2018

...THUNDERSTORMS EXPECTED TO DEVELOP ACROSS NORTH-CENTRAL AND FAR
NORTHEAST WISCONSIN DURING THE LATE AFTERNOON HOURS...

Thunderstorms are expected to gradually increase across north-
central and far northeast Wisconsin during the late afternoon
hours. The strongest storms are likely to produce hail, gusty
winds, and brief heavy rain. Lightning with the storms will pose a
hazard to boaters on area lakes, as well as anyone engaged in
outdoor activities.

If outdoors when a thunderstorm approaches your area, consider
seeking shelter inside a building. If you are boating and in the
path of a storm, head for shore and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.

&&

Skowronski
Special weather statement, Aug 5, 3:29 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Green Bay WI
329 PM CDT SUN AUG 5 2018

WIZ005-010-011-052115-
Vilas WI-Oneida WI-Forest WI-
329 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM IN NORTH-CENTRAL WISCONSIN...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm just
east of Eagle River, moving east at 25 mph. Half inch hail and wind
gusts around 40 mph are possible with this storm.

Locations impacted include...
Alvin, Clearwater Lake, Franklin Lake Campground, Windsor Dam
Campground, Anvil Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors and in the path of this storm, consider seeking shelter
inside a building.

&&

LAT...LON 4602 8872 4601 8872 4602 8870 4601 8868
      4598 8868 4598 8867 4591 8867 4580 8868
      4582 8922 4594 8922 4602 8881 4602 8878
      4603 8873
TIME...MOT...LOC 2026Z 265DEG 22KT 4590 8914

Skowronski
Special weather statement, Aug 5, 4:19 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Green Bay WI
419 PM CDT SUN AUG 5 2018

WIZ011-012-052200-
Florence WI-Forest WI-
419 PM CDT SUN AUG 5 2018

...STRONG THUNDERSTORM OVER FAR NORTHEAST WISCONSIN...

At 416 PM CDT, radar indicated a strong thunderstorm near Tipler, or
16 miles south of Iron River, moving east at 25 mph.

Hail up to one-half inch in diameter and winds in excess of 30 mph
will be possible with this storm.

Locations impacted include...
Homestead, Tipler, Aurora, Commonwealth, Long Lake, Lasalle Falls,
Spread Eagle, Lost Lake Campground and Stevens Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4591 8810 4588 8810 4588 8808 4587 8807
      4582 8814 4581 8813 4580 8811 4578 8809
      4578 8806 4572 8806 4581 8877 4596 8876
TIME...MOT...LOC 2116Z 281DEG 24KT 4586 8868

Skowronski
Special weather statement, Aug 5, 4:33 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
433 PM CDT SUN AUG 5 2018

WIZ010-052230-
Oneida WI-
433 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA COUNTY UNTIL 530
PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fifield, or 8 miles south of Park Falls, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Willow Reservoir around 530 PM CDT.

Other locations impacted by this storm include Hazelhurst and
Minocqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4589 9004 4588 8962 4556 8970 4555 8974
      4559 9004
TIME...MOT...LOC 2133Z 280DEG 27KT 4581 9042

Kurimski
Special weather statement, Aug 5, 5:18 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
518 PM CDT SUN AUG 5 2018

WIZ010-018-052300-
Oneida WI-Lincoln WI-
518 PM CDT SUN AUG 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND CENTRAL
ONEIDA COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 21 miles west of Rhinelander, moving southeast
at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Tomahawk around 535 PM CDT.
  Woodboro around 540 PM CDT.
  Rhinelander around 550 PM CDT.

Other locations impacted by this storm include Mc Naughton, Heafford
Junction, Bradley, Dudley, Harshaw, Starks, Hazelhurst, Clifford,
Mccord and Gleason.

People at Pioneer Park in Rhinelander should consider seeking safe
shelter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4567 9004 4582 8988 4572 8906 4547 8932
      4547 8943 4536 8942 4521 8958 4551 9005
TIME...MOT...LOC 2217Z 300DEG 32KT 4567 8985

Bersch
Local storm report, Aug 5, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
557 PM CDT SUN AUG 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     RHINELANDER             45.63N 89.41W
08/05/2018  M62 MPH          ONEIDA             WI   ASOS

&&

KURIMSKI

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 9:06 PM CDTSpecial Weather StatementGRBOutagamie, Winnebago54 min
Aug 4, 9:21 PM CDTSpecial Weather StatementGRBOutagamie54 min
Aug 4, 9:30 PM CDTSevere Thunderstorm WarningGRBOutagamie60 min
Aug 4, 9:47 PM CDTSpecial Weather StatementGRBBrown43 min
Aug 4, 10:00 PM CDTSpecial Marine WarningGRB60 min
Aug 4, 10:05 PM CDTSpecial Marine WarningGRB115 min
Aug 4, 10:08 PM CDTSpecial Weather StatementGRBBrown, Door, Kewaunee52 min
Aug 4, 10:34 PM CDTSpecial Weather StatementGRBKewaunee41 min
Aug 5, 10:01 AM CDTSpecial Weather StatementGRBMenominee, Shawano44 min
Aug 5, 11:16 AM CDTSpecial Weather StatementGRBMarinette, Oconto59 min
Aug 5, 3:29 PM CDTSpecial Weather StatementGRBForest46 min
Aug 5, 4:19 PM CDTSpecial Weather StatementGRBFlorence41 min
Aug 5, 4:33 PM CDTSpecial Weather StatementGRBOneida57 min
Aug 5, 5:18 PM CDTSpecial Weather StatementGRBLincoln, Oneida42 min
Aug 5, 6:14 PM CDTSpecial Weather StatementGRBLanglade46 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.